MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-5-15-3D
Medical Device Problem Codes Stretched (1601); Detachment of Device or Device Component (2907); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/20/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the guide catheter and microcatheter were in place.The axium coil became stretched/damaged on the proximal segment of the pushwire and was unable to be implanted.The coil had become detached during use.It was noted there was no friction or difficulty during testing or delivery, and a continuous flush had been administered.A replacement product was used to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the anterior communicating (acom) artery with a max diameter of 3.7 mm and a 2.9 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.
 
Additional Manufacturer Narrative
Product analysis #267505252: equipment used: vis (m-78210), 203cm ruler (m-83361).Drawing(s) referenced: none.As found condition: the axium coil was returned for analysis within a shipping box and within a plastic bio-pouch.An opened axium outer carton and inner pouch (a815017) were also returned within the shipping box.Visual inspection/damage location details: the axium pusher actuator interface (ai) and hypotube break indicator (hbi) were found intact.The axium pusher was found bent at ~43.0cm and ~30.0cm from the pusher distal end.The release wire coin was found against the lumen stop.The implant coil was found not attached to the pusher.The implant coil was found to have broken off from the pusher from the coil shell weld.In addition, the implant coil polypropylene filament broke off from the detach element.The implant coil was returned completely stretched.Testing/analysis: none.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿premature detachment¿ was confirmed.However, the implant coil was found broken rather than prematurely detached.It is likely the damages found with the returned device occurred during movement against resistance or during repositioning subsequently causing the implant coil to break during removal.However, it was reported there was no friction or difficulty during delivery and no indication of repositioning.It is possible the patient¿s ¿moderate¿ vessel tortuosity contributed to the event; however, the cause could not be determined.Regarding the damages found with the pusher (bent) it is possible the damage occurred upon return to medtronic as the issue was not reported by the customer; however, the cause could not be determined.(rosaj10 2021-08-04) medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11837422
Report Number2029214-2021-00587
Device Sequence Number4242613
Product Code KRD
UDI-Device Identifier00836462010376
UDI-Public00836462010376
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/14/2022
Device Model NumberQC-5-15-3D
Device Catalogue NumberQC-5-15-3D
Device Lot NumberA815017
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2021
Supplement Date Received by Manufacturer08/04/2021
Initial Report FDA Received Date05/17/2021
Supplement Report FDA Received Date08/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR